California, 2005

Heavy Rain in California, December 18, 2005

December 18, 2005 · NWS STO · 1 event in 1 county or zone

Heavy rainfall caused moderate urban flooding in Solano County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Heavy rainfall caused moderate urban flooding in Solano County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 18, 6:45 AM PST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 18, 6:45 AM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
645 AM PST SUN DEC 18 2005

.DISCUSSION...

QUICK UPDATE TO UPGRADE BURNEY BASIN AREA OF EASTERN SHASTA COUNTY
TO A WINTER STORM WARNING. COLD AIR TRAPPED IN THE REGION HAS
RESULTED IN 6 INCHES OF DRY SNOW (ACCORDING TO LOCAL SPOTTER).
ANOTHER SWATH OF MODERATE TO HEAVY PRECIP IS MOVING IN FROM THE WEST
AND COULD RESULT IN LOCAL AMOUNTS UP TO 10 INCHES IN SOME AREAS.

ALSO HAVE EXTENDED URBAN AND SMALL STREAM TO 830 AM FOR SAC-SCK-MOD.

...PREVIOUS DISCUSSION...

IR SATELLITE IMAGES SHOW THE WARM FRONT HAVING MOVED EAST ACROSS THE
SACRAMENTO VALLEY AND INTO THE SIERRA NEVADA WITH THE BACK EDGE OF
THE CLOUD SHIELD STILL 80 MILES OFF SHORE MOVING EAST AROUND 40
KNOTS. THE TEMPERATURES AT SACRAMENTO HAS BEEN INCREASING SINCE 11
PM PST AND IS NOW UP TO 50 DEGREES. BLUE CANYON AT 5280 FEET
SWITCHED OVER TO SNOW ABOUT AN HOUR AGO WITH SNOW AND CHAIN
REQUIREMENTS ON I-80 AT 5400 FEET. WITH THE ADVECTION OF WARMER AIR
EXPECT SNOW LEVELS TO CONTINUE TO RAISE DURING THE MORNING. RADAR
SHOWS AN EXTENSIVE AREA OF PRECIPITATION COVERING PRACTICALLY ALL OF
THE FORECAST AREA WITH  MULTIPLE EXTENSIVE BANDS OF MODERATE
PRECIPITATION...MOST NOTABLE ALONG THE COASTAL MOUNTAINS. WINDS HAVE
ALSO INCREASED IN THE PAST FEW HOURS WITH GUSTS 15-30 MPH AND 40-55
MPH ALONG RIDGES AND PEAKS JUST OUTSIDE THE FORECAST AREA. RAINFALL
HAS BEEN RATHER UNIFORM BETWEEN .25-.50 INCH DURING THE PAST 6 HOURS
WITH .2.3 INCH/HOUR RAINFALL RATES IN THE RAINBAND MOVING THROUGH
THE DELTA. A SHORT WAVE WILL INCREASE PRECIPITATION AGAIN ON MONDAY
AFTER A BRIEF BREAK WITH THE NEXT MAJOR EVEN TUESDAY NIGHT/WEDNESDAY
ASSOCIATED WITH A SYSTEM NOW APPROACHING 140W. PFJ

.EXTENDED...
HAVE KEPT OR RAISED POPS TO CHANCE CATEGORY FROM WED-SAT...AS
WATER VAPOR IMAGERY ACROSS 4-5 SHORTWAVES LINED UP APPROX ACROSS THE
35N LAT LINE ALL THE WAY WESTWARD TO OFF THE JAPAN COAST IN BROAD
ZONAL FLOW...ALONG WELL DEFINED 150-200KT UPPER JET AXIS EXTENDING
FROM ASIA TO 140W LON.  THE EASTERN PUSH OF THIS JET AXIS HAS GIVEN
MEDIUM RANGE MODELS A HARD TIME THE LAST FEW DAYS AS WE ENTERED THIS
PATTERN CHANGE.  SMART MONEY IS FOR THE TRANS-PACIFIC JET AXIS TO
PUSH FURTHER EAST THAN MODELS INDICATE...KEEPING MODERATE WX
SYSTEMS COMING IN EVERY 24-36 HRS.  WITH THIS TIMING...I COULDNT
FIND A DRY DAY TO PICK IN THE EXTENDED...BUT WANT TO EMPHASIZE THAT
THERE WILL BE SOLID BREAKS OF DRY WX IN BETWEEN SYSTEMS.

.AVIATION...
WIDESPREAD RAIN AND MTN SNOW FOR MOST OF THE NEXT 24 HRS.  WILL KEEP
CEILINGS/VSBY IN TAFS SIMPLE...MAINLY 2-4 MILES.  CEILINGS SHOULD
REMAIN IN THE 1K-2K FT  THRU THE DAY. NO CONVECTIVE ACTIVITY
EXPECTED. SOUTHERLY SFC WINDS OF 10-20 KTS STARTING TO MIX DOWN AT
SCK AND SAC...WE EXPECT THIS TREND TO CONTINUE NORTHWARD THRU THE
MORNING. HVY SNOW AND LIFR ACROSS THE WEST SLOPE OF THE SIERRA ABOVE
6K FT...WILL BE INCLUDED IN TWEBS.

BASIL

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL MIDNIGHT TONIGHT PST FOR WEST SLOPE
NORTHERN SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK.

WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING FOR CLEAR
LAKE/SOUTHERN LAKE COUNTY-MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO
NORTHERN LAKE COUNTY AND LAKE SHASTA AREA.

WINTER STORM WARNING UNTIL 10 AM PST THIS MORNING FOR BURNEY BASIN
/ EASTERN SHASTA COUNTY.

URBAN AND SMALL STREAM FLOOD ADVISORY EFFECTIVE UNTIL 830 AM PST
THIS MORNING FOR PEOPLE IN WESTERN STANISLAUS...SACRAMENTO AND SAN
JOAQUIN COUNTIES IN CALIFORNIA

&&
Hazardous weather outlook, Dec 18, 7:00 AM PST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SUN DEC 18 2005

CAZ013>019-063-064-066>069-191500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST SUN DEC 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A STORM SYSTEM MOVING ACROSS NORTHERN CALIFORNIA WILL BRING PERIODS
OF HEAVY MOUNTAIN SNOW AND VALLEY RAIN TODAY.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* FLOOD STATEMENT............SEE WGUS86 KSTO - FLSSTO FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Solano

When
December 18, 8:30 AM PST to 3:00 PM PST
Where
Solano County, Countywide
Reported by
BROADCAST MEDIA
Coordinates
38.267, -121.940 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489102.